Massachusetts, 2013

Flash Flood and Hail in Massachusetts, August 31, 2013

August 31, 2013 · NWS BOX · 4 events in 2 counties and zones

An upper level disturbance moved through southern New England, providing a focus for a few showers and thunderstorms. Instability was limited somewhat by cloud cover and weak winds at the mid and upper levels of the atmosphere resulted in slow moving storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$130,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An upper level disturbance moved through southern New England, providing a focus for a few showers and thunderstorms. Instability was limited somewhat by cloud cover and weak winds at the mid and upper levels of the atmosphere resulted in slow moving storms. The atmosphere was very moist with precipitable water levels around 2 inches, this led to very heavy rainfall with storms that developed. One particular storm became severe over Greenfield and produced a microburst, downing numerous trees through the northwestern part of the city. It also produced flash flooding in Greenfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 31, 3:14 AM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 31, 3:14 AM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
414 AM EDT SAT AUG 31 2013

.SYNOPSIS...
A STALLED FRONTAL BOUNDARY STRETCHING FROM NEW YORK STATE INTO NEW
ENGLAND WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS AT TIMES
SATURDAY AND SUNDAY. SHOWERS AND THUNDERSTORMS MAY BECOME MORE
WIDESPREAD MONDAY INTO EARLY TUESDAY AS A COLD FRONT MOVES ACROSS
THE REGION. DRIER...COOLER AND MUCH LESS HUMID WEATHER ARRIVES
MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

SHORT WAVE TROUGH OVER THE EASTERN GREAT LAKES AND NY STATE EARLY
THIS MORNING DEAMPLIFIES AS IT APPROACHES AND MOVES ACROSS NEW
ENGLAND TODAY.  THIS IS EVIDENT IN WEAKENING WIND FIELDS
ALOFT...LESS CURVATURE IN THE MID LEVEL FLOW/STREAMLINES AND
WEAKENING Q-VECTOR CONVERGENCE ALONG AND AHEAD OF THE MID LEVEL
TROUGH. LAST FEW RUNS OF THE HRRR OFFER THE SAME THEME WITH
WEAKENING REFLECTIVITY AS CONVECTION APPROACHES NEW ENGLAND.
THEREFORE EXPECTING UPSTREAM CONVECTION ACROSS NY STATE AND VT TO
SLOWLY WEAKEN AS IT APPROACHES AND ENTERS SOUTHERN NEW ENGLAND.

HOWEVER THINK NEW CONVECTION WILL REFIRE OVER THE AREA THIS
AFTERNOON AS SOME SUNSHINE TODAY DESTABILIZES THE ATMOSPHERE WITH
THE MORE CONSERVATIVE ECMWF AND GEFS OFFERING CAPES ON THE ORDER OF
1200-1800J/KG. FAIRLY CONFIDENT IN THIS SCENARIO AS ALL MOS GUIDANCE
HAVE HIGH TEMPS TODAY IN THE LOW TO MID 80S...WITH WARMEST
READINGS ACROSS NORTHEAST MA AND SOUTHEAST NH. THIS INSTABILITY
COMBINED WITH WEAK BUT MOIST CYCLONIC FLOW ALOFT SHOULD BE
SUFFICIENT TO YIELD SCATTERED THUNDERSTORMS. HIGHEST PROBABILITY
WILL BE ACROSS THE INTERIOR...CLOSER TO FRONTAL BOUNDARY AND
SURFACE CONVERGENCE. THUS CONVECTION SHOULD BE LESS NUMEROUS ACROSS
SOUTHEAST MA /INCLUDING CAPE COD AND THE ISLANDS/ AND POSSIBLY INTO
BOSTON-PROVIDENCE CORRIDOR.  MAIN ISSUE WITH ANY TSTMS TODAY WILL BE
HEAVY DOWNPOURS/FLOOD POTENTIAL WITH PWATS JUST UNDER 2 INCHES ALONG
WITH WEAK WINDS ALOFT RESULTING IN SLOW MOVING STORMS. TIMING OF
STORMS WILL BE AFTER 16Z AND SPECIFICALLY DURING PEAK HEATING FROM
18Z-21Z.

IT WILL BE WARM AND HUMID TODAY AS SOUTHERN NEW ENGLAND WILL BE IN
THE WARM SECTOR OF THE APPROACHING FRONTAL SYSTEM. DEW PTS WILL
CLIMB INTO THE U60S AND L70S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...

TONIGHT...
EARLY EVENING SHOWERS/TSTMS ACROSS THE INTERIOR SHOULD DISSIPATE
WITHIN A FEW HOURS OF SUNSET GIVEN THE LACK OF DEEP LAYER SHEAR
AND MID LEVEL LAPSE RATES NEEDED TO SUSTAIN NOCTURNAL CONVECTION.
HOWEVER CAN/T RULE OUT ISOLATED OR WIDELY SCATTERED SHOWERS
OVERNIGHT GIVEN THE WEAK BUT MOIST CYCLONIC FLOW ALOFT.

SOUTHERN NEW ENGLAND REMAINS IN THE WARM SECTOR SO EXPECT PATCHY FOG
AND LOW CLOUDS. HIGH DEW PTS WILL YIELD ANOTHER MILD TO WARM NIGHT.

SUNDAY...
WEAK SHORT WAVE RIDGING MAY MOVE ACROSS THE REGION BEHIND
DEPARTING SHORT WAVE TROUGH OF TODAY AND BEFORE NEXT TROUGH
APPROACHES SUN NGT AND MON. THIS IS EVIDENT ON MODEL CROSS AND
TIME SECTIONS WITH COLUMN DRYING OUT IN THE MID AND UPPER LEVELS.
SO WHILE THERE IS STILL SOME UNCERTAINTY TO SUNDAY/S
FORECAST...THERE IS INCREASING CONFIDENCE THAT ANY SHOWER/TSTM
ACTIVITY WILL NOT BE WIDESPREAD. THUS NOT EXPECTING A WASHOUT
SUNDAY.

THE AREA REMAINS IN THE WARM SECTOR SO ANOTHER WARM AND MUGGY DAY
WITH HIGHS 80-85 AWAY FROM THE COAST ALONG WITH DEW PTS IN THE U60S
AND L70S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...

HIGHLIGHTS...

  * SHOWERS AND THUNDERSTORMS LIKELY ON MONDAY AND INTO TUESDAY
  * SLOW MOVING COLD FRONT WILL CROSS THE REGION ON TUESDAY
  * FALL LIKE CONDITIONS FOR THE SECOND HALF OF THE WORK WEEK

CONFIDENCE LEVEL/MODEL GUIDANCE...
MODERATE CONFIDENCE IN OVERALL FORECAST. CONTINUE TO HAVE
INCREASING CONFIDENCE FOR THE TEMPERATURE ASPECT IN THE FORECAST.
MODERATE CONFIDENCE IN TIMING OF PRECIPITATION WITH HIGH
CONFIDENCE THAT PRECIP WILL OCCUR MONDAY AND EARLY TUESDAY. THE
00Z MODELS MAINTAIN A NEARLY STEADY-STATE TO SLIGHTLY RETROGRADING
PATTERN IN THE LOWER HALF OF THE CONUS WITH AN UPPER HIGH OVER THE
CENTRAL/SOUTHERN PLAINS. WHILE ACROSS THE NORTHEAST A PROGRESSIVE
FLOW INFLUENCED BY MULTIPLE SHORTWAVES AND FRONTAL PASSAGES WILL
RESULT IN GENERALLY COOLER TEMPERATURES. HOWEVER THE
DETAILS/TIMINGS ARE AN ISSUE DUE TO THE PATTERNS SHORT WAVELENGTH
AND POSSIBILITY OF PHASING. THAT BEING SAID FELT PERSISENT WAS A
GOOD WAY TO GO FOR THIS MORNINGS FORECAST. BLENDED PREVIOUS
FORECAST WITH WPC AND THE ENSEMBLES.

DETAILS...

MONDAY...
LONG WAVE TROUGH WILL SHARPEN UP ON MONDAY AS HUDSON BAY LOW
PRESSURE STRENGTHENS. THIS WILL KEEP THE REGION IN A SOUTHWEST
FLOW WITH INCREASING MOISTURE CAUSING VERY MUGGY CONDITIONS. MAIN
FOCUS IS A COLD FRONT ACROSS THE GREAT LAKES THAT WILL APPROACH
THE REGION. HOWEVER A SHORTWAVE WILL MOVE THROUGH THE FLOW ON
MONDAY WHICH WILL SPARK SOME SHOWERS AND THUNDERSTORMS. THE REGION
WILL BE IN THE WARM...MOIST SECTOR AS WELL AS THE BETTER JET
DYNAMICS. MAIN THREAT WITH THESE STORMS WILL BE HEAVY RAIN AS PWAT
VALUES WILL BE ABOVE 2 INCHES. THESE STORMS WILL BE SLOW MOVING
AND/OR TRAINING AS CORFIDI VECTORS ARE AROUND 0-5 KTS. NOTICED SPC
PUT THE REGION IN A SEE TEXT FOR DAY THREE OUTLOOK. HAVE LOW
CONFIDENCE IN OVERALL SEVERE WEATHER AS INSTABILITY VALUES WILL BE
LOWER THAN MODELS SUGGEST DUE TO THE AMOUNT OF CLOUDS ACROSS THE
AREA. THIS IDEA IS ALSO SUPPORTED BY THE ENSEMBLES. THEREFORE
BELIEVE THAT THE MAIN THREAT WILL STILL BE HEAVY RAIN CAUSING SOME
URBAN AND POOR DRAINAGE FLOODING. SMALL STREAMS MAY ALSO BE IN A
THREAT IF THUNDERSTORMS TRAIN OVER A CERTAIN REGION. THIS PORTION
OF THE FORECAST WILL NEED TO BE WATCHED CLOSELY OVER THE WEEKEND.

TUESDAY...
COLD FRONT WILL MOVE THROUGH SOUTHERN NEW ENGLAND ON TUESDAY.
MAIN QUESTION IS THE TIMING. IF THE FRONT SLOWS DOWN THEN THERE IS
A CHANCE FOR SHOWERS AND THUNDERSTORMS TO DEVELOP ESP ACROSS THE
EASTERN HALF OF THE REGION. IF THE FRONT SPEEDS UP THEN ONLY A FEW
SHOWERS MAY OCCUR AS THE FRONT EXITS OFFSHORE. REGARDLESS HAVE A
LOWER CONFIDENCE ON ANY STRONG STORMS ON TUESDAY AS BETTER JET
DYNAMICS WILL BE OFFSHORE. BOTH THE ENSEMBLES INDICATE THE BETTER
MOISTURE IS OFFSHORE AS WELL. TRENDED TOWARDS A FASTER SOLUTION ON
TUESDAY. A FEW HEAVY SHOWERS ARE STILL POSSIBLE WITH MAIN CONCERN
BEING NUISANCE FLOODING.

WEDNESDAY THROUGH FRIDAY...
LARGE-SCALE SUBSTANCES WILL FILTER IN BEHIND THE FRONT ON
WEDNESDAY. THIS WILL DROP DEWPOINTS DOWN INTO THE 40/50S MAKING IT
VERY COMFORTABLE. A FEW SHOWERS ARE POSSIBLE ACROSS THE NW ZONES
FROM WRAP AROUND MOISTURE FROM THE LOW. OTHERWISE EXPECT MOSTLY
DRY CONDITIONS. MODELS ARE INDICATING A POLAR FRONT WILL MOVE
THROUGH ON THURSDAY BRINGING SOME ISOLATED/SCATTERED SHOWERS. HAVE
A LOWER CONFIDENCE AS THERE IS A GOOD AMOUNT OF DRY AIR ACROSS THE
AREA. BEHIND THIS FRONT IS A MORE FALL LIKE AIRMASS BRINGING
OVERNIGHT LOWS IN THE 40S AND HIGHS ONLY IN THE 60S.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

OVERVIEW...LOW TO MODERATE CONFIDENCE ON EXACT DETAILS INCLUDING
TIMING...BUT HIGHER CONFIDENCE ON OVERALL FORECAST THEME. CIGS AND
VSBYS WERE DERIVED FROM A BLEND OF NAM AND GFS MOS.

TODAY...
IFR CIGS SHOULD BE CONFINED TO SOUTHEAST MA AND RI. THIS SHOULD
IMPROVE TO VFR 14Z-16Z. SHOWERS AND TSTMS ENTERING WESTERN NEW
ENGLAND AT 2 AM IS EXPECTED TO WEAKEN AS IT TRAVERSES EASTWARD.
ADDITIONAL SHOWERS AND TSTMS WILL DEVELOP AFTER 16Z MAINLY INLAND
WITH DAYTIME HEATING COMMENCING. LESS SHOWER/TSTM ACTIVITY ACROSS
SOUTHEAST MA/CAPE COD AND ISLANDS.

TONIGHT...
ALMOST A REPEAT PERFORMANCE...IFR IN LOW CLOUDS CONFINED TO
SOUTHEAST MA AND RI WITH MVFR/VFR ELSEWHERE. ISOLATED/SCATTERED
SHOWERS SHOULD BE MOST NUMEROUS WELL INLAND.

SUNDAY...
IFR SOUTHEAST MA AND RHODE ISLAND BUT IMPROVING TOWARD MIDDAY TO
VFR. VFR ELSEWHERE. NOT EXPECTING WIDESPREAD SHOWERS/TSTMS...MORE
ISOLATED TO WIDELY SCATTERED.

KBOS TERMINAL...IFR CIGS ACROSS SOUTHEAST MA MAY CLIP LOGAN 09Z-
13Z BUT BULK OF LOW CLOUDS SHOULD SLIDE SOUTH OF THE AIRPORT. MOST
SHOWER ACTIVITY SHOULD BE WEST AND NORTH OF BOSTON.

KBDL TERMINAL...SHOWERS/TSTMS WILL BECOME MORE NUMEROUS 16Z-22Z.

OUTLOOK...SUNDAY NIGHT THROUGH WEDNESDAY...

SUNDAY NIGHT...MODERATE CONFIDENCE. EXPECT MAINLY MVFR CIGS/VFR
VSBYS. AREAS MVFR VSBYS IN ANY SHOWERS/TSTMS. LOCAL IFR VSBYS IN
ANY HEAVIER RAINFALL.

MONDAY-TUESDAY...LOW CONFIDENCE MAINLY FOR TIMING. MVFR
CONDITIONS WITH IFR IN SHOWERS/TSTMS. PERIODS OF HEAVY RAINFALL
WILL REDUCE VSBYS AS WELL.

WEDNESDAY...HIGH CONFIDENCE. MVFR TO START...IMPROVING TO VFR BY
THE AFTERNOON HOURS.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

TODAY THROUGH SUNDAY...
MODEST SW WIND 10-15 KT WITH LOW RISK OF 20 KT GUST. WARM/MUGGY
AIRMASS WILL YIELD LATE NIGHT/EARLY MORNING FOG. SHOWERS/TSTMS WILL
BE MAINLY INLAND. FORECAST CONFIDENCE MODERATE TO HIGH.

OUTLOOK...MONDAY THROUGH WEDNESDAY...

PERSISTENT SOUTHERLY SWELL COMBINED WITH AN APPROACHING COLD
FRONT WILL CAUSE SEAS TO BUILD UP TO 5 FT ESP ACROSS THE OUTER
WATERS THROUGH TUESDAY. BELIEVE THIS IS A LITTLE HIGH SO HAVE
UNDERCUT WAVE GUIDANCE TO TOP OUT AT 4FT. LOW PROB FOR GUSTS UP TO
25 KT AHEAD OF COLD FRONT MON NIGHT AND EARLY TUE. EXPECT COLD
FRONT TO MOVE ACROSS WATERS LATE TUE/TUE NIGHT. WINDS/SEAS SHOULD
SLOWLY DIMINISH DURING WED. BEST CHANCE FOR THUNDERSTORMS WILL BE
MONDAY INTO TUESDAY MORNING.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...NOCERA/DUNTEN
NEAR TERM...NOCERA
SHORT TERM...NOCERA
LONG TERM...DUNTEN
AVIATION...NOCERA/DUNTEN
MARINE...NOCERA/DUNTEN
Hazardous weather outlook, Aug 31, 3:18 AM EST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
418 AM EDT SAT AUG 31 2013

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-010830-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
418 AM EDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS MAY LEAD TO MINOR FLOODING ACROSS THE
URBAN AND POOR DRAINAGE AREAS...ESPECIALLY DURING THE AFTERNOON
HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SHOWERS AND THUNDERSTORMS WILL IMPACT THE HOLIDAY WEEKEND. A FEW
OF THESE STORMS MAY CONTAIN HEAVY RAINFALL LEADING TO FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-010830-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
418 AM EDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE WATERS DURING THE
HOLIDAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

The radar

The Boston radar (KBOX), 71 km away, was scanning. The volume nearest the first event began at 11:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Lightning, Essex

When
August 31, 6:00 AM EST
Where
Essex County, 1.01 mi SW of North Beverly
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
42.572, -70.896

WCVB-TV Channel 5 in Boston reported that lightning struck a house on Clifton Avenue, setting the garage on fire.

Thunderstorm Wind, Franklin

When
August 31, 2:30 PM EST to 2:32 PM EST
Where
Franklin County, 1.99 mi ESE of Colrain to 0.94 mi WNW of Greenfield
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Amateur Radio
Coordinates
42.663, -72.642

A microburst occurred in the northwestern part of Greenfield and the southeastern portions of Leyden and Colrain, downing numerous trees and wires. Barton, Country Club, Bernardston, Plain, South Green River, Nelson, and Smead Hill Roads were all affected with a few trees that were downed onto houses. A utility pole was downed on Barton Road.

Hail, Franklin

When
August 31, 2:49 PM EST
Where
Franklin County, Colrain
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
42.670, -72.680

Flash Flood, Franklin

When
August 31, 3:45 PM EST to 5:00 PM EST
Where
Franklin County, 1.64 mi NW of Bernardston to 1.21 mi NW of Mt Hermon
Cause
Heavy Rain
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.686, -72.574

Heavy rain fell across Greenfield and Bernardston, flooding several roads and washing out several dirt roads in Bernardston and Stetson Drive in Greenfield. All washed out roads were closed.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2013Every state in 2013This day in weather historyWarnings in Massachusetts, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469238, 469237, 469239, 469241.